Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 31, NWS Tucson, AZ

August 1, 2005Santa Cruz County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 1, 2005, 12:03 PM MST for Santa Cruz County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 12:03 PM MST (19:03 UTC)
Expired
Aug 1, 2005, 2:00 PM MST
In force
117 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 7.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 011908
FFWTWC
AZC023-012200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1203 PM MST MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA

* UNTIL 300 PM MST

* AT 1157 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SONOITA...  PATAGONIA LAKE...PATAGONIA...RED ROCK CANYON...ELGIN AND 
CANELO.

A SLOW MOVING THUNDERSTORM OVER THE RED ROCK CANYON AREA HAS 
PRODUCED 1 TO 3 INCHES OF RAINFALL. EXCESSIVE RUNOFF FROM HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS RANCH LAND ALONG THE BANKS OF CREEKS AND STREAMS. 
THE RUNOFF FROM THIS STORM WILL REACH THE SONOITA CREEK WATERSHED 
OVER THE NEXT 3 TO 5 HOURS AND MAY CAUSE A SIGNIFICANT RISE.

LAT...LON 3173 11046 3139 11047 3145 11087 3165 11085

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WGUS75 KTWC 012045
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
142 PM MST MON AUG 1 2005

AZC023-012200-
SANTA CRUZ AZ-
142 PM MST MON AUG 1 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 300 PM MST(400 PM MDT) FOR
SANTA CRUZ COUNTY...

AT 136 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

A SLOW MOVING THUNDERSTORM CLUSTER OVER SANTA CRUZ COUNTY HAS 
PRODUCED 1 TO 3 INCHES OF RAINFALL. EXCESSIVE RUNOFF FROM HEAVY 
RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY 
ROADS...AS WELL AS RANCH LAND ALONG THE BANKS OF CREEKS AND STREAMS. 
THE RUNOFF FROM THIS STORM WILL REACH THE SONOITA CREEK WATERSHED 
OVER THE NEXT 3 TO 5 HOURS AND MAY CAUSE A SIGNIFICANT RISE.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUBAC AND 
NOGALES.

LAT...LON 3173 11046 3132 11047 3134 11116 3160 11112

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 012158
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
256 PM MST MON AUG 1 2005

AZC023-012206-
SANTA CRUZ AZ-
256 PM MST MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR SANTA CRUZ COUNTY EXPIRES AT 300 PM 
MST...

AT 250 PM MST...SHOWERS AND THUNDERSTORMS HAD GREATLY DIMINISHED IN 
BOTH COVERAGE AND INTENSITY ACROSS SANTA CRUZ COUNTY. HEAVY RUNOFF 
IN STREAMS AND WASHES WILL CONTINUE THIS AFTERNOON AND EVENING...AS 
WELL AS PONDING ON ROADWAYS.

LAT...LON 3173 11046 3132 11047 3134 11116 3160 11112

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 8:25 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 1, 8:25 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
825 AM MST MON AUG 1 2005

.SYNOPSIS...HIGH PRESSURE WILL REMAIN NEARLY STATIONARY EAST OF THE
FOUR CORNERS REGION THROUGH THE COMING WEEK...KEEPING SOUTHEAST
ARIZONA IN A MONSOON FLOW PATTERN. AN UPPER LEVEL DISTURBANCE MOVING
OFF THE GULF OF MEXICO INTO NORTHERN MEXICO MAY BRING SLIGHTLY DRIER
AIR INTO THE REGION AHEAD OF IT ON TUESDAY...BUT MOISTURE WILL
OTHERWISE REMAIN PLENTIFUL FOR A DAILY BOUT OF SHOWERS AND
THUNDERSTORMS THROUGH NEXT WEEKEND.

&&

.DISCUSSION...LOTS OF DEBRIS CLOUDS REMAIN OVER THE AREA FROM
OVERNIGHT ACTIVITY. RADAR SHOWS SOME LIGHT SHOWERS ACROSS PORTIONS
OF PIMA/SANTA CRUZ COUNTIES. A MORE EXTENSIVE THUNDERSTORM COMPLEX
IS OVER CENTRAL SONORA. SEVERAL FACTORS AT PLAY WITH TODAYS
CONVECTIVE EVOLUTION...WITH DEBRIS CLOUDS LIMITING SOLAR INSOLATION
A LATE START TO THE ACTIVITY WOULD SEEM LIKELY...HOWEVER SKIES ARE
MOSTLY CLEAR EAST OF A DUDLEYVILLE-BENSON-SIERRA VISTA LINE. THIS
COULD SET UP A DIFFERENTIAL HEATING BOUNDARY OVER OUR EASTERN ZONES
TO GO ALONG WITH LEFT OVER OUTFLOWS FROM YESTERDAY. ANOTHER PLAYER
IS THE THUNDERSTORM COMPLEX OVER CENTRAL SONORA WHICH SHOULD
PROPAGATE NORTH OVER THE CWA EARLY THIS AFTERNOON...GIVEN THE DECENT
SOUTHERLY FLOW ON THIS MORNING TUS SOUNDING AND THIS IS BACKED UP BY
CURRENT SAT AND RADAR TRENDS. THE UPSHOT IS A RATHER ACTIVE DAY IS A
GOOD POSSIBILITY AND IT MAY START EARLIER THAN MOST DAYS WITH
EXTENSIVE DEBRIS CLOUDS. IF THIS CLUSTER DOES INDEED SHIFT NORTH
TODAY A FLASH FLOOD WATCH MAY BE NEEDED FOR AREAS OF SANTA CRUZ AND
EASTERN PIMA COUNTY...WHERE HEAVY RAINS HAVE FALLEN THE PAST SEVERAL
DAYS. THE DEFORMATION ZONE WHICH FOCUSED ACTIVITY OVER THE WEEKEND
HAS SHIFTED A BIT WEST...OVER OUR WESTERN ZONES AND SHOULD HELP TO
INCREASE CONVECTION OVER THOSE AREAS THIS AFTERNOON. THE SHORT TERM
LOOKS IN GOOD SHAPE FOR NOW...BUT MAY INCREASE POPS IF CLUSTER FROM
THE SOUTH EDGES CLOSER.

&&

.FIRE WEATHER...PLENTIFUL MOISTURE WILL RESULT IN HIGH RH VALUES
TODAY...AND ESPECIALLY TONIGHT. SHOWER AND THUNDERSTORM COVERAGE MAY
BE REDUCED SLIGHTLY ON TUESDAY...BUT OTHERWISE A FAVORABLE MONSOON
FLOW PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGHOUT THE FORECAST
PERIOD WITH SCATTERED SHOWERS MAINLY DURING THE AFTERNOON AND
EVENING HOURS AFTER TODAY.

&&

.AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS. AREAS OF HEAVY SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
POSSIBLE ACROSS MUCH OF SOUTHEAST ARIZONA MAINLY IN THE AFTERNOON
AND EVENING HOURS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC DISCUSSION...SHOEMAKER
FIRE WEATHER/AVIATION...SHOEMAKER

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 31, 12:15 PM MST, 23 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1215 PM MST SUN JUL 31 2005

AZZ033>035-010700-
COCHISE COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-
1215 AM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SANTA CRUZ...COCHISE AND
EASTERN PIMA COUNTIES IN ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONDITIONS SEEM SIMILAR TO YESTERDAY...HOWEVER THERE ARE
SOME DIFFERENCES. CLOUD COVER IS SLOWLY BURNING AWAY...AND SUNSHINE
MAY BE ABLE TO PEEK IN BY AFTERNOON. THIS...COUPLED WITH AN
ATMOSPHERE MORE UNSTABLE THAN IT WAS 24 HOURS AGO...MAY GIVE RISE TO
ISOLATED INSTANCES OF STRONG WINDS OR HAIL.  LIKE
YESTERDAY...HOWEVER...THE PREDOMINANT THREAT IS WITH HEAVY RAINFALL
AND FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW SIGNIFICANT
RAINFALL YESTERDAY.

DISCUSSION...KTUS SOUNDING FOR THIS MORNING CAME IN VERY SIMILAR TO
ITS PRECURSOR OF 24 HOURS AGO. THE ONLY SIGNIFICANT DIFFERENCE BEING
THE ATMOSPHERE IS SLIGHTLY MORE UNSTABLE. THOUGH CLOUD COVER WAS
WIDESPREAD THIS MORNING...IT IS STARTING TO BURN OFF. ENERGY FROM
PEEKS OF SUNSHINE THIS AFTERNOON COUPLED WITH ENERGY ALREADY
AVAILABLE FROM THE UNSTABLE ATMOSPHERE WILL NO DOUBT ASSIST STORM
DEVELOPMENT AND MAY GIVE RISE TO ISOLATED STORMS WITH GUSTY WINDS OR
HAIL THREAT. PREDOMINANT THREAT REMAINS TO BE FLASH FLOODING. GIVEN
NO CHANGE IN PRECIPITABLE WATER VALUES AS WELL AS TAKING INTO
ACCOUNT YESTERDAYS RAINFALL...LOCATIONS THAT SAW SIGNIFICANT RAINS
YESTERDAY SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING TODAY
IF THEY SEE ADDITIONAL RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. THE CHANCE WILL BE SOMEWHAT ELEVATED MONDAY
AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE MOVES TOWARD THE
REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ019-029>032-010700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-
SOUTHEAST PINAL COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1215 PM MST SUN JUL 31 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE REMAINDER OF SOUTHEAST
ARIZONA

.DAY ONE...TODAY

SYNOPSIS...CONSIDERABLE MOISTURE CONTINUES TO FEED NORTH INTO THE
PINAL...GRAHAM...GREENLEE AND WESTERN PIMA COUNTIES SANTA CRUZ...
COCHISE...AND EASTERN PIMA COUNTIES. ISOLATED SHOWERS AND
THUNDERSTORMS CURRENTLY DEVELOPING ALONG THE MOGOLLON RIM AND THE
ARIZONA/NEW MEXICO BORDER WILL INCREASE INTO SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON. WHILE THERE IS A RISK FOR STRONG WINDS
AND HAIL TODAY DUE TO A SLIGHTLY MORE UNSTABLE ATMOSPHERE...THE
PREDOMINANT THREAT IS FROM HEAVY RAIN AND ISOLATED FLASH FLOODING.

DISCUSSION...ACCORDING TO SATELLITE IMAGERY...MOST OF THE
MORNING...WHILE NOT CLOUDLESS...SAW LESS CLOUDS THAN EASTERN
PIMA...COCHISE AND SANTA CRUZ COUNTIES. THIS ALLOWED SOME DEGREE OF
SUNSHINE IN...ADDING MORE ENERGY TO AN ATMOSPHERE SLIGHTLY MORE
UNSTABLE THAN YESTERDAY. SHOWERS AND THUNDERSTORMS HAVE ALREADY
STARTED TO DEVELOP ALONG THE ARIZONA NEW MEXICO BORDER AND ALONG THE
RIM AS WELL. MOVEMENT IS PREDOMINANTLY TO THE NORTHWEST AT 10 TO 15
MPH. THE RISK FOR GUSTY WINDS AND HAIL IS SLIGHTLY INCREASED FROM
YESTERDAY...HOWEVER HEAVY RAINFALL REMAINS THE PREDOMINANT THREAT
FOR TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE SCATTERED MAINLY AFTERNOON AND THUNDERSTORMS
THROUGHOUT THE PERIOD. IT APPEARS THE CHANCE WILL BE SOMEWHAT
ELEVATED MONDAY AND/OR TUESDAY AS A LARGE UPPER LEVEL DISTURBANCE
MOVES TOWARD THE REGION FROM THE GULF OF MEXICO.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SMR/PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:09 PM MSTFlash Flood WarningTWCCochise, Santa Cruz66 min
Jul 31, 8:55 PM MSTFlash Flood WarningTWCPima65 min
Jul 31, 9:05 PM MSTSevere Thunderstorm WarningTWCPima61 min
Aug 1, 12:59 PM MSTFlash Flood WarningTWCPima2 hr
Aug 1, 1:34 PM MSTSevere Thunderstorm WarningTWCSanta Cruz26 min
Aug 1, 3:59 PM MSTFlash Flood WarningTWCPima61 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.